Your SlideShare is downloading. ×
Amlodipine poisoning
Upcoming SlideShare
Loading in...5
×

Thanks for flagging this SlideShare!

Oops! An error has occurred.

×

Introducing the official SlideShare app

Stunning, full-screen experience for iPhone and Android

Text the download link to your phone

Standard text messaging rates apply

Amlodipine poisoning

378
views

Published on

amlodipine poisoning

amlodipine poisoning


0 Comments
0 Likes
Statistics
Notes
  • Be the first to comment

  • Be the first to like this

No Downloads
Views
Total Views
378
On Slideshare
0
From Embeds
0
Number of Embeds
2
Actions
Shares
0
Downloads
13
Comments
0
Likes
0
Embeds 0
No embeds

Report content
Flagged as inappropriate Flag as inappropriate
Flag as inappropriate

Select your reason for flagging this presentation as inappropriate.

Cancel
No notes for slide

Transcript

  • 1. TOPIC: NEAR FATAL CASE OF AMLODIPINE POISONING IN AN INFANT INDIAN JOURNAL OF PEDIATRICS JUNE 2013 volume 80 by Somashekar M. Nimbalkar ,Dipen vasudev patel
  • 2. INTRODUCTION • Infants contribute about 5.25% of poisoning exposure. Only one case of amlodipine poisoning is reported in infants and the child recovered after treatment. • The authors report an 11 month old infant with nearly fatal amlodipine poisoning.
  • 3. CASE REPORT • A 11 month old infant received 6 doses of 15mg of amlodipine which was dispensed against prescribed amoxicillin for lower respiratory tract infection. • He presented with vomitting and reduced activity. • He worsened over few hours with increased lethargy, bradychardia, respiratory distress and progressive loss of consiousness , irregular heart sounds, bilateral creptations over chest and hepatomegaly.
  • 4. • His blood sugar was 382mg/dl. • On admission he had anemia. • Blood pressure remained at 70/40 mm Hg • He was progressed to hypotensive shock within three hours of admission.
  • 5. INVESTIGATION ADMISSION 24HOURS 48 HOURS 72 HOURS s.Creatinine(mg/dl) (0.6-1.5mg/dl) 0.59 0.81 0.49 0.34 s.Urea(8-25mg/dl) - 108 56 8 s.Sodium (135-148mmol/l) 129 124 131 146 s.Potassium (3.5-5.5 mmol/l) 5.8 5.7 3.6 21.9 s.Calcium(8-11mg/dl) 9.34 10.6 11.05 -
  • 6. INVESTIGATION ADMISSION 24 HRS 48 HRS 72 HRS Alanine transaminase (u/l) 44 - - 124 Aspartate transaminase(u/l) 112 - - 622 s.Total bilirubin(mg/dl) 0.24 - - 0.49 Haemoglobin(g/dl) 8.2 9.7 - HCO3(22-29 meq/l) 17 19.3 23.6 - PCO2(41-51mm hg) 33.4 34.6 34.6 - PO2(30-40 mm hg) 267 356.1 398.6 -
  • 7. • His blood sugar was found increased because Calcium channel blockers bind to alpha unit of L- type channel results in impaired secretion of insulin results in hyperglycemia. • CCB poisoning also results in insulin resistance. • The maximum therapeutic dose of amlodipine is 0.6mg/kg per day. But the 6kg infant received 15 mg three times a day. • Amlodipine three times a day for two days (about 12.5 times maximum dose of amlodipine).
  • 8. TREATMENT • He received mechanical ventilation. • Fluid therapy with normal saline was given. • His parameters only improved after giving insulin 0.5-1 unit/kg/hr was given for (15 hours) along with calcium gluconate infusion for (72 hours). • He was treated with adrenaline which is a powerful cardiac stimulant .It acts on beta receptors and increases heart rate, cardiac output.(as CCB in higher dose causes decrease in heart rate, decrease cardiac output)
  • 9. • Calcium channel blockers usually causes negative ionotropic effect ( weaken heart contraction and slows the heart rate). • So positive ionotropes such as dopamine, epinephrine are given to change the force of heart contractions and improves the heart rate. • To manage renal failure , oliguria(decrease in urine output), pulmonary edema, congestive cardiac failure peritoneal dialysis was initiated at 24 hours of admission and continued for 48 hours.
  • 10.  Child improved hence insulin infusion was tapered and stopped after 15 hours.  Ionotropes was tapered after 48 hours.  Calcium gluconate stopped after 72 hours.  Liver enzymes increased after 72 hours of ingestion without develpoment of jaundice.  Patient was discharged after 10 days .
  • 11. DISCUSSION • Calcium channel blockers are a potential source of risk for children due to the high dosage from strength ,in relation to the body weight. • A single dose of 10 mg nifedipine tablet was associated with the death of an infant. • Amlodipine has large volume of distribution and half life is 35-45 hours and overdose causes prolonged calcium channel blockers toxicity.
  • 12. • Animal studies have shown insulin improves myocardial infraction during shock induced by calcium channel blockers toxicity. • The author’s says that insulin therapy can be recommended as first line therapy for calcium channel blockers toxicity.
  • 13. CONCLUSION • It is said that hyperinsulinemia therapy is beneficial in patients with calcium channel blockers induced hypotension , hyperglyceamia and acidosis. • High dose insulin therapy and other standard therapies discussed above are used in combination. • The prescribers should avoid these kind of medication errors in order to improve patient safety.
  • 14. REFERENCES • Bronstein Ac, Spyker DA , Cantilena Jr ,Green JL, Rumack BH,2008. • Annual report of American association of poison control centres • National poison data system (26 th annual report). • Spiller HA, milliner BA amlodipine poisoning in an infant by J.Med toxicol 2012 ;8; 179-182
  • 15. THANK YOU